Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Amoxicillin causing excessive thirst in dogs?
avatar
Anon_168982 posted:
My neutered Aussie/Chow mix is 9 years old; he recently developed a UTI, and is on 500mg Amoxicillin capsules. Before he was on the antibiotic, he did not drink excessively, nor did he really have a decrease or increase in urine production. The reason we discovered he had a UTI is because he had blood in his urine. Took him to the vet, and all of his vitals were perfect, and so he's just got a bit of a UTI. Ever since starting the Amoxicillin he's been drinking a lot more water (even with the additional water I've been adding to his food just to keep him hydrated). Nothing else is unusual about his behavior, in fact he seems to be getting over the UTI. I've looked online and seen that others have had the same experience with their dog being on Amoxicillin, but not really from a trustworthy source. I've called the vet, and they say that it's unlikely that the antibiotic would cause that. I'm not overly concerned because he seems to be improving, and he's going back to the vet in a week for a check up anyway; but I was just curious if anyone on here has experienced this side-effect with their dogs after taking Amoxicillin?
Reply
 
avatar
rohvannyn responded:
There may be a medical reason for this, but I wonder if it is because of a bad taste in his mouth? I ask because when I take antibiotics I get a terrible taste in my mouth and consequently drink a lot of water. It's hard to ask a dog, I know, but I wonder if that might be the cause.


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

William Draper, DVM, better known as "Dr. Will," is a well-known small animal practitioner in the Atlanta, GA area. He grew up in Inglewood,...More

Helpful Tips

I think I finally have an answer for my grass eating Sadie!
I have a Bloodhound/Lab mix, she is about four years old now, for the last two years she has been doing this same thing and I am so happy ... More
Was this Helpful?
1 of 2 found this helpful

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections